ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Posted August 25, 2002

Canadian Recall and Stop-Sale Order on All Kava Products

Health Canada is issuing a stop-sale order for all products containing the herb kava after a safety assessment concluded there is insufficient evidence to support their safe use. The department is also requesting the recall of these products from all levels of the market.

Kava is found in herbal and homeopathic preparations and may also be occasionally found in food. It has been reported to be used as a treatment for anxiety, nervousness, insomnia, pain and muscle tension.

Health Canada and several foreign regulatory agencies have received reports associating the use of kava with serious liver dysfunction. Based on currently available information, the use of kava-containing products is considered to pose an unacceptable potential risk to health. Health Canada is therefore requiring Canadian manufacturers, distributors and importers to stop the sale of kava-containing products, and is requesting that these products be recalled from all levels of the market. Health Canada is working to identify all importers, manufacturers and distributors of kava-containing products to monitor the removal of these products. Health Canada will also issue a customs alert to prevent further shipments of these products from entering Canada.

This advisory follows a Health Canada advisory issued January 16, 2002, announcing the department’s intention to conduct a safety assessment as a result of worldwide reports of liver toxicity associated with the herbal ingredient kava. In light of this assessment, Health Canada now considers products containing kava to be drugs and has determined there are no acceptable food uses for kava. This recall applies to all products containing kava in Canada. There have been four cases of liver toxicity associated with the use of kava-containing products reported in Canada. None of the Canadian cases have resulted in death. Other foreign regulatory authorities (including Germany, Switzerland, the United Kingdom and the United States) have also received several reports of liver toxicity associated with the use of kava, among which there were three fatalities. Based on the currently available information, it is estimated that individuals who may be at particular risk of liver toxicity associated with kava use include those who have compromised liver function due to pre-existing liver problems related to disease, age factors, or prior or current drug/alcohol abuse.

An advisory regarding kava products has also been issued by the U.S. FDA (see March 25, 2002 posting on ConsumerLab.com Recalls and Warnings).

In addition to liver toxicity, kava use has also been associated with side effects that include an itchy scaly skin condition (known as kava dermopathy), muscle weakness and coordination problems.

Consumers are advised to check the label of any herbal or food products for the presence of kava, (see table below for list of names by which kava may be identified). Consumers are also advised to discontinue use of these products and return them to their point of sale. Consumers are reminded to consult with their health care practitioner if they have experienced any adverse effects from taking products containing kava. The following symptoms may be associated with liver problems: jaundice (yellowing of the skin or whites of the eyes); brown urine; nausea; vomiting; unusual tiredness; weakness; stomach or abdominal pain; and /or loss of appetite.

Health Canada asks that health care professionals and practitioners of complementary and alternative medicine continue to report any suspected adverse effects, including liver toxicity, associated with the use of kava-containing products to Health Canada using the following Web site form.

Information on reporting adverse events can be obtained from the following Web site.

This advisory has been distributed to all known importers, manufacturers and distributors of kava-containing products, the Canadian Medical Association, the Canadian Pharmacists Association, the Canadian Naturopathic Association, the Canadian Coalition of Herbal Associations, the Canadian Chiropractic Association, the Canadian Coalition of Homeopathic Medicine, the Canadian Health Food Association, Provincial and Territorial Ministries of Health, and other relevant associations.

Health Canada will continue to assess kava’s safety, and will review and evaluate new scientific information as it becomes available by means of an expert advisory panel, which is in the process of being created.

Check labels carefully. Kava may be identified by the following names: kava,kava kava, kava-kava, kava root, kava-kava root, kavain, kava pepper, kavapipar, kawa, kawa kawa, kawa pepper, kawapfeffer, maori kava, rhizoma di kava-kava, ava, ava pepper, ava root, awa, gea, gi, intoxicating pepper, intoxicating long pepper, kao, Piper methysticum, Macropiper Latifolium, Piper inebrians, Malohu, maluk, meruk, milik kew, Rauschpfeffer, sakau, tonga, Wurzelstock, yagona, yangona, yaqona, or yongona.